Kentucky, 2003

Flash Flood in Kentucky, August 30, 2003

August 30, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 30, 2:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 30, 2:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT SAT AUG 30 2003

FRONTAL BOUNDARY CURRENTLY STRETCHED OUT ACROSS THE NORTHERN PORTION
OF THE CWA. WIDESPREAD CONVECTION ASSOCIATED WITH THE FRONT EARLIER
TODAY HAS SLACKENED AS THE MAJORITY OF THE ACTIVITY CURRENTLY
ONGOING IS DIURNALLY DRIVEN. EXPECT MOST OF THE DEEPER CORE T-STORMS
TO DIE AS THE SUN SETS...HOWEVER WITH FRONT IN THE VICINITY...WILL
HOLD ONTO CHANCE POPS THROUGHOUT THE EVENING. MORE OF THE SAME CAN
BE EXPECTED TOMORROW. WILL HOLD OFF ON ISSUING A FLOOD WATCH AS MANY
LOCATIONS TODAY ARE EXPERIENCING THEIR FIRST GOOD SHOT OF
PRECIP...ESPECIALLY SOUTH OF THE DANIEL BOONE PARKWAY. DEPENDING ON
HOW WEAK GUIDANCE VALUES COME IN THIS EVENING...LATER SHIFTS MAY
NEED TO REASSESS THIS FOR TOMORROW.

MODELS COMING INTO SOMEWHAT BETTER AGREEMENT WITH LIFTING BOUNDARY
NORTHWARD THROUGH MONDAY...AS LOW PRESSURE IN RESPONSE TO S/W
AMPLIFICATION IN THE PLAINS TAKES SHAPE. WILL CONTINUE WITH HIGHER
CHANCE POPS FOR MONDAY AND TUESDAY WITH A GRADIENT FROM NORTH TO
SOUTH...AS JUICY AIR MASS STAYS WITH US. THE MAJORITY OF THE
PRECIPITATION WILL CONTINUE TO BE DIURNALLY DRIVEN AS MID AND UPPER
LEVEL SUPPORT REMAIN WEAK THROUGH TUESDAY. LOW PRESSURE AND TROUGH
AXIS RUSH THROUGH LATE WEDNESDAY. THIS FEATURE HAS TRENDED SLOWER IN
THE PAST RUN. WILL KEEP AN OPTIMISTIC DRY FORECAST FOR NOW ON
THURSDAY...BUT WILL HANG ONTO CLOUD COVER A BIT LONGER.

.JKL...NONE

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
1024 AM EDT SAT AUG 30 2003

SKIES ARE PARTLY SUNNY IN THE FAR SOUTHERN PORTION OF THE AREA THIS
MORNING. SATELLITE TRENDS DO NOT SUPPORT A SOUTHWARD DRIFT OF THE
DENSER CLOUDS. LOW CLOUDS HAVE APPROACHED FROM THE SOUTH...BUT THINK
THAT THEY WILL BE CONVECTIVE AND NOT OVERCAST DURING THE AFTERNOON.
THINK THE BEST OPTION IS TO UPDATE THE FORECAST FROM MOSTLY CLOUDY
TO PARTLY CLOUDY ALONG THE TN BORDER. WILL ALSO ALLOW FOR A RANGE OF
SLIGHTLY WARMER TEMPS (78-83) IN HARLAN AND LETCHER COUNTIES WHERE
THERE HAS ALSO BEEN SOME SUN. THIS WILL ALSO BLEND BETTER WITH OUR
TN BORDER COUNTY TEMPS FORECAST. FINALLY WILL ADJUST 2ND PERIOD
WINDS TO BE LIGHT AND VARIABLE IN ALL GROUPS EXCEPT THE FAR NORTH.
FAR NORTH STANDS THE BEST CHANCE AT A DEFINITIVE FRONTAL PASSAGE.

HAL
---------------------------------------------------------------------
435 AM EDT SAT AUG 30 2003

ALTHOUGH IT IS APPARENT THAT RAINFALL IS A GOOD BET FOR THIS WEEKEND
WITH THE APPROACH OF A FRONTAL SYSTEM...INITIAL THOUGHTS COME THANKS
TO META TIME-HEIGHT PLOTS THAT SUGGEST THE BEST LARGE SCALE FORCING
TO OCCUR SATURDAY FROM ABOUT 12 TO 18Z...LEAVING THAT TIME FRAME AS
OUR PRIMARY POP RECIPIENT...I AGREE. LOOKS NOW THAT THAT PROGRESSION
OF THE FRONTAL SYSTEM WILL BE LIMITED...BUT CONTRARY TO PRIOR MODEL
RUNS THOUGHTS...LOOKS NOW AS THOUGH THE FRONT WILL MANAGE TO WORK
ITS WAY FROM NORTH TO SOUTH...COMPLETELY INTO THE CWA BY SATURDAY
AFTERNOON AS OPPOSED TO DANCING JUST TO THE NORTH....RESULTING IN
HIGHER POPS...BUT THATS ACCORDING TO THE META. PAST DAY 1...META IS
ON ITS OWN...WITH OTHERS KEEPING THE FRONT A BIT FURTHER NORTH...AND
THUS KEEPING HIGHER POPS TO THE NORTH. AS A RESULT OF THIS...TRIED
TO BLEND FROM THE META SOLUTION INTO A LEAN TOWARD THE AVN FURTHER
OUT. FOR THE BEGINNING OF THE WORK WEEK...KEPT MONDAYS POPS ABOUT
THE SAME...MAYBE A LITTLE LOWER...BUT UPPED TUESDAYS POPS AS THE AVN
BUCKLES OUT FRONTAL SYSTEM NORTHWARD...AND THEN PUSHES THE WESTERN
BRANCH THROUGH THE CWA AT THAT TIME.

AS FAR AS TEMPS GO...KEPT OUR SOUTHERN COUNTIES A BIT WARMER TODAY
THAN THE REST...COUNTING ON THE FACT THAT THEY WILL RECEIVE A BIT
MORE SUN TODAY AS THE CLOUDS ADVANCE FROM THE NORTH. PAST
THAT...ONLY SMALL TWEAKS WERE MADE TO THE PREVIOUS FORECASTERS TEMPS
IN THE SHORT RANGE.

ZONES OUT.

COREY
---------------------------------------------------------------------
1008 PM EDT FRI AUG 29 2003

SFC FNT NOW FM DAY TO EVV TO UNO ALSO SEEN ON RADAR WITH A GOOD LINE
OF SHRA/TSRA. OTHER STORMS IN WARM SECTOR TO OUR SW BUT CURRENTLY
OUR CWFA IS STORM FREE. DONT THINK IT WILL LAST LONG AS THE STORMS
ARE KNOCKING AT OUR DOORSTEPS BOTH SW AND NW. CURRENT POPS ARE GOOD
AND WITH CLOUDS AND DWPTS THINK TEMPS ALSO WITHIN REASON.

WILL PUT OUT A QUICK UPDATE TO REMOVE MIDNIGHT TIMING...OTHERWISE NO
CHANGES.

DUSTY
Hazardous weather outlook, Aug 30, 4:04 AM EST, 14 hours 56 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
504 AM EDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THESE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BRING ISOLATED HEAVY RAINFALL...FREQUENT
LIGHTNING AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL REMAIN SUNDAY
THROUGH WEDNESDAY AS A SURFACE TROUGH BECOMES STATIONARY ACROSS THE
REGION. WET CONDITIONS WILL FINALLY SUBSIDE AROUND WEDNESDAY AS THE
SURFACE TROUGH PUSHES EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO
THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE
RAINFALL...FLOODING...AND WIND DAMAGE THROUGH EARLY NEXT WEEK.

In the hours before

Local storm report, Aug 30, 6:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
734 PM EDT SAT AUG 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    FOGGERTOWN                KY   FLASH FLOODS
08/30/03   CLAY                           HIGHWAY 472 CLOSED DUE TO
                                          HIGH WATER. REPORTED BY
                                          DISPATCH

0650 PM    GREENBRIAR                KY   FLASH FLOODS
08/30/03   CLAY                           HIGHWAY 638 CLOSED DUE TO
                                          HIGH WATER. REPORTED BY
                                          DISPATCH.

0705 PM    1 SW OAKDALE              KY   FLASH FLOODS
08/30/03   BREATHITT                      CLOVERFORK RD IMPASSABLE
                                          DUE TO HIGH WATER. REPORTED
                                          BY PUBLIC.
Local storm report, Aug 30, 6:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
741 PM EDT SAT AUG 30 2003

CORRECTED TIME OF REPORT FOR GREENBRIAR.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    GREENBRIAR                KY   FLASH FLOODS
08/30/03   CLAY                           HIGHWAY 638 CLOSED DUE TO
                                          HIGH WATER. REPORTED BY
                                          DISPATCH.

0650 PM    FOGGERTOWN                KY   FLASH FLOODS
08/30/03   CLAY                           HIGHWAY 472 CLOSED DUE TO
                                          HIGH WATER. REPORTED BY
                                          DISPATCH

0705 PM    1 SW OAKDALE              KY   FLASH FLOODS
08/30/03   BREATHITT                      CLOVERFORK RD IMPASSABLE
                                          DUE TO HIGH WATER. REPORTED
                                          BY PUBLIC.

The radar

The Jackson,KY radar (KJKL), 8 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Breathitt

When
August 30, 7:00 PM EST to 9:00 PM EST
Where
Breathitt County, 3 mi W of Elkatawa
Reported by
LAW ENFORCEMENT
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Brewer Fork Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333069.